Toxic drugs warning from hospital consultants

Emergency Department consultant David McCutcheon at Royal Perth Hospital. Picture: Matt Jelonek. d438748
Emergency Department consultant David McCutcheon at Royal Perth Hospital. Picture: Matt Jelonek. d438748

ROYAL Perth Hospital Emergency Department consultants have warned about the dangers of synthetic drugs after treating several delirious and agitated patients who needed sedation.

The team published a paper in the latest edition of The Medical Journal of Australia, which connects 10 patients who arrived at the ED on the night of New Year’s Eve 2013, all presenting with similar symptoms after taking an unknown blue pill.

Author David McCutcheon said the information was worth publishing as people needed to learn more about the substances and how to treat patients who may have taken them.

“We are seeing these new dangerous substances appear more and more, but fortunately they are still uncommon,” he said.

“There have been deaths around Australia – it remains unusual to have a cluster of severely affected people all come in together like this.”

The paper also highlights the rise of synthetic drugs and the difficulty of treating patients, as with each new ‘batch’ comes a varied set of side effects.

“There might be a range of symptoms depending on the poison involved – people can become extremely unwell,” Dr McCutcheon said.

“The worst cases may have severe seizures, or their bodies can become rigid and overheat – people have died in WA.”

Dr McCutcheon said he wanted to remind people that medical staff were there to help and should be contacted if people had concerns for themselves or a friend.

“Things have changed – there are a lot of new toxic drugs entering the market that can be packaged as something else, such as ecstasy or LSD,” Dr McCutcheon said.

“Be aware that one or two tablets of some of these drugs can be fatal, and there’s no way to know if that’s what you’ll get.”